Managing HIV Wasting

The latest statistics indicate that as many as 950,000 Americans may be infected with HIV, the virus that can cause AIDS. Even with advances in HIV treatments that have helped improve the lives of those with the condition, HIV wasting remains a significant problem.

One such person is former West Hollywood mayor John Duran. Several years after he was diagnosed with HIV, Duran experienced a rapid 60-pound drop in weight, most of which he attributed to the loss of muscle mass. He discovered that his sudden weight loss was the result of a condition known as HIV wasting.

“I was surprised to learn that my sudden weight loss was a result of HIV and that HIV wasting is a common effect of the disease,” Duran said. “I want people to know that HIV wasting does not have to impact your daily life. Managing the symptoms of this condition is important to managing your health and an essential part of feeling good about yourself. It gave me the self-confidence to accomplish my dreams.”

What is HIV wasting?

HIV wasting involves the unintentional loss of body weight or lean body mass. Lean body mass includes mainly the muscles and organ tissue and also fluids in your body. When you are healthy, the food you eat is broken down and converted to energy so you can function normally-a process called metabolism. When your metabolism is working right, your body fat is used for energy. With HIV wasting, however, the body uses mostly lean body mass for energy instead. This can be serious if it goes undetected and untreated.

What are the symptoms

of HIV wasting?

People with HIV wasting gradually begin to feel weak or tired and notice that they are unintentionally losing weight. Typically, people with HIV wasting experience a loss of lean body mass, which includes muscles and organ tissue.

What causes HIV wasting?

Although the exact cause of HIV wasting is not yet known, many factors may contribute to wasting including low food intake, poor nutrient absorption, a change in metabolism and HIV-related infections.

- Low appetite is common with HIV and some AIDS treatments have to be taken on an empty stomach, or with a meal. This can make it difficult for some people with AIDS to eat when they are hungry. Also, drug side effects and infections in the mouth or throat can make it painful for people with HIV to eat.

- In people with HIV, several infections interfere with the nutrient absorption. Diarrhea, a frequent side effect of AIDS drugs, can also cause loss of calories and nutrients.

- Food processing and protein building are also affected by HIV. People with HIV need more calories just to maintain their body weight.

Can unintentional weight loss be serious? Significant weight loss in people living with HIV/AIDS leads to greater risk of further complications and even death.

What can I do if I or someone I love suffers from this condition?

HIV wasting can be treated with appetite stimulants, nutritional supplements and hormone treatments.

“Because I’m able to pro-actively manage my illness and associated conditions such as HIV wasting,” Duran said, “I’m able to focus on what is most important to me-my life, my job, my community and my family.”

Related posts:

  1. HIV Symptoms – Know The Signs, Know The Differences
  2. Parasite Cleanse
  3. Walking the Walk for AIDS
  4. AIDS Education : health problem associate with HIV infection
  5. Candida Yeast Infection Symptoms Explained
  6. Notes on AIDS and HIV
  7. HIV Targets Senior Citizens
  8. Alzheimer’s Disease, How Does the Disease Develop?
This entry was posted in Medicine for you. Bookmark the permalink.

Comments are closed.